Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 91, NWS Charleston, WV

August 11, 20224 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 11, 2022, 6:37 AM EDT for 4 counties in West Virginia. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2022, 6:37 AM EDT (10:37 UTC)
Expired
Aug 11, 2022, 10:31 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Clay County, WV, Nicholas County, WV, Pocahontas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:00 AM EDTHEAVY RAIN 1.5Clay, WVCOCORAHS STATION WV-CY-3 CLAY 0.2 WSW.
Aug 11, 7:00 AM EDTHEAVY RAIN 2.941 Ne Craigsville, WVCOCORAHS STATION WV-NC-4 CRAIGSVILLE 0.6 NE.
Aug 11, 7:55 AM EDTFLASH FLOOD1 Ene Craigsville, WVROCKCAMP RUN OUT OF ITS BANKS AND FLOODING APACHE RD., ALONG WITH A NEARBY BUSINESS.
Aug 11, 7:55 AM EDTFLASH FLOOD2 Ne Craigsville, WVCRAIGSVILLE CITIZEN CALLED IN TO INFORM THAT THERE ARE MULTIPLE SPOTS OF HIGH WATER ON FIRE TOWER ROAD WITH A HOUSE SURROUNDED BY WATER.
Aug 11, 8:00 AM EDTHEAVY RAIN 4.334 Nnw Richwood, WVMESONET STATION NICW2 4.1 NW RICHWOOD.
Aug 11, 9:00 AM EDTFLASH FLOOD5 N Richwood, WVDELAYED REPORT: FOREST ROADS 81 AND 76 ARE CLOSED DUE TO FLOODING. CRANBERRY CAMPGROUND, CRANBERRY RIVER RUA CAMPSITES, BIG ROCK CAMPGROUND, AND WOODBINE PICNIC AREA ARE ALSO CLOSED DUE TO FLOODING.
Aug 11, 9:30 AM EDTHEAVY RAIN 1.63 Sse Craigsville, WVMESONET STATION CRAW2 2.1 S CRAIGSVILLE.
Aug 11, 9:30 AM EDTHEAVY RAIN 2.515 N Richwood, WVMESONET STATION RCWW2 5.1 N RICHWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS51 KRLX 111037
FFWRLX
WVC015-067-075-101-111500-
/O.NEW.KRLX.FF.W.0091.220811T1037Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
637 AM EDT Thu Aug 11 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Clay County in north central West Virginia...
  Southwestern Pocahontas County in northeastern West Virginia...
  Southwestern Webster County in northeastern West Virginia...
  Central Nicholas County in southeastern West Virginia...

* Until 1100 AM EDT.

* At 637 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible as the rain moves southeastward through the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Summersville, Clay, Camden-On-gauley, Craigsville, Camden On 
  Gauley, Birch River, Harrison, Cowen, Calvin, Boggs, Muddlety, 
  Widen, Upper Glade, Ivydale and Cranberry Mountain Nature Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3845 8124 3856 8105 3855 8092 3851 8088
      3854 8082 3852 8064 3825 8015 3816 8021
      3827 8044 3826 8060 3836 8103

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

TRM
2 follow-up statements
743 
WGUS71 KRLX 111310
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
910 AM EDT Thu Aug 11 2022

WVC015-067-075-101-111500-
/O.CON.KRLX.FF.W.0091.000000T0000Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-Pocahontas WV-Webster WV-
910 AM EDT Thu Aug 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS 
MORNING FOR CENTRAL CLAY, SOUTHWESTERN POCAHONTAS, SOUTHWESTERN 
WEBSTER AND CENTRAL NICHOLAS COUNTIES...

At 910 AM EDT, Doppler radar indicated between 2 and 3 inches of 
rain had fallen over the past few hours. While the heavy rain has 
since ended, runoff will continue to result in flash flooding of 
creeks and streams. There are reports of small creeks out of their 
banks in and around Craigsville.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar, automated gages, and public reports.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Clay, Camden-On-gauley, Craigsville, Cowen, Muddlety, Widen, and 
  Ivydale.

This includes the following streams and drainages...
  Cherry Run, Rockcamp Run, Hickory Fork, Sycamore Creek, Big Beaver 
  Creek, Buckhorn Fork, Laurel Creek, Turkey Creek, and Poplar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3845 8124 3856 8105 3855 8092 3851 8088
      3854 8082 3852 8064 3825 8015 3816 8021
      3827 8044 3826 8060 3836 8103

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

30
657 
WGUS71 KRLX 111431
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1031 AM EDT Thu Aug 11 2022

WVC015-067-075-101-111441-
/O.CAN.KRLX.FF.W.0091.000000T0000Z-220811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-Pocahontas WV-Webster WV-
1031 AM EDT Thu Aug 11 2022

...FLASH FLOOD WARNING FOR SOUTHWESTERN WEBSTER AND CENTRAL NICHOLAS 
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN POCAHONTAS AND 
CENTRAL CLAY COUNTIES...

LAT...LON 3840 8088 3845 8084 3841 8065 3832 8046
      3827 8040 3827 8044 3830 8060 3830 8071
      3836 8089

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:46 AM EDT, 51 minutes earlier.

Area forecast discussion, Aug 11, 5:46 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
546 AM EDT Thu Aug 11 2022

.SYNOPSIS...
Showers and isolated storms linger this morning. A welcome dry
reprieve is expected Friday and Saturday. Unsettled but not
hazardous weather expected for next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 510 AM Thursday...

Showers and isolated thunderstorms continue this morning across
central West Virginia as a cold front slowly progresses through
the region. The front has been a bit slower to move through than
originally anticipated, and may well take until late morning or
early afternoon to clear the far southern coalfields and
southwest Virginia. Scattered shower and isolated thunderstorm
chances will persist along and just south of the front until it
crosses, with locally heavy rainfall still possible. A highly
isolated water issue or two cannot be ruled out given how
slowly the front is moving, particuarly across areas that
received heavy rainfall last evening. Some clearing has occurred
behind the front facilitating patchy fog, dense in spots. Have
issued an SPS for our southeast Ohio counties in regards to this
through 9 AM. Additional fog development is possible in areas
that continue to clear over the next hour or so.

Dry weather follows the passage of the front. Do anticipate a
FEW-SCT fair weather Cu deck developing late this morning into
the afternoon behind the front. High temperatures today will
generally be in the low 80s across the lowlands.

A secondary cold front crosses this evening and tonight.
Moisture will be lacking with it, so only anticipate isolated
showers, potentially a rumble of thunder. Did insert SLGT PoPs
overnight for most locations to account for the rain potential.
The front will usher in cooler temperatures overnight, with lows
getting down into the mid 50s across portions of the northern
lowlands, slightly warmer to the south. Patchy fog will be
possible across the deeper river valleys of southwest Virginia
and eastern/southern West Virginia, but decent low-level flow
overnight, courtesy of the passing frontal boundary, should
limit fog potential elsewhere.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 445 AM Thursday...

This is the period when Canadian high pressure builds in and
brings a welcome dry, cooler and less humid reprieve from the
very warm, humid and wet weather. Central guidance reflects the
below normal temperatures, with lowland highs around 80, and the
nadir of the cool shot Saturday morning, with widespread lows
in the 50s, even 40s in the higher terrain. Warm advection and
its associated clouds and even showers will curtail radiative
cooling Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 445 AM Thursday...

This period features the amplification of the upper level
pattern, with a long wave ridge in the west and a long wave
trough in the east, and smaller short wave troughs moving
through the larger long wave.

A pair of mid/upper level short wave troughs cross to start the
new week, one Sunday associated with warm advection, and then
another Monday, when the cold front associated with the same
surface low pressure system crosses. This brings a good chance
for showers and mainly afternoon and evening thunderstorms, but
shear, moisture content and CAPE are not likely to be
sufficient to support hazardous weather.

The long wave trough position is likely to be far enough east to
allow surface high pressure to then dominate through midweek,  but
still close enough for pop up afternoon and evening showers
thunderstorms, as weak short wave trough rotate through.
Hazardous weather is not expected.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 220 AM Thursday...

Scattered showers and isolated thunderstorms remain possible for
the rest of the overnight along/south of a cold front moving
through the region currently. Brief IFR/LIFR VSBY restrictions
are possible in heavier showers or any thunderstorms.
Additionally, LIFR/IFR/MVFR CIGs will be widespread through the
overnight in low stratus, with the exception being at PKB. Some
fog may also develop, particuarly further north/west at PKB
where clearing takes place. Any fog that forms should dissipate
by ~13Z.

Shower and isolated storm chances linger after dawn until ~
noon across the far south at BKW, with all other terminals
remaining dry. Clearing quickly takes place behind the front,
with most sites returning to VFR by late morning. BKW may take
until mid afternoon for MVFR CIGs to lift.

A FEW-SCT Cu field will develop starting late morning, with
cloud bases generally 020-040 AGL, but should pose no aviation
concerns. A secondary weak cold front will move through this
evening into the overnight, and could provide for an isolated
shower here and there. This has been left out of the TAFs for
the time being due to the highly isolated nature.

Light and variable flow this morning becomes northwest and
light during the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium through noon, then high for the rest
of the TAF period.

ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are
possible in heavier showers or any thunderstorms this morning.
Timing of CIG restrictions this morning could vary from the
TAFs. Fog may develop at PKB depending on how much clearing
occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 08/11/22
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EDT 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    M    H    M    H    H
EKN CONSISTENCY  M    M    M    M    L    H    H    M    M    H    H    H
PKB CONSISTENCY  M    L    L    M    H    H    M    M    M    H    H    H
CKB CONSISTENCY  H    M    H    M    L    M    M    M    M    H    H    H

AFTER 12Z FRIDAY...
IFR possible in valley fog Saturday morning.

&&

.CLIMATE...
A record rainfall of 2.63 inches was set at Clarksburg, West
Virginia yesterday. This breaks the old record of 2.30 inches
set in 1998.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/GW
NEAR TERM...GW
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...GW
CLIMATE...GW
Hazardous weather outlook, Aug 11, 6:04 AM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
604 AM EDT Thu Aug 11 2022

VAZ003-004-WVZ033-034-515>524-526-121015-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
604 AM EDT Thu Aug 11 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Slow moving showers and isolated thunderstorms this morning could
result in a few sporadic water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-525-121015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
604 AM EDT Thu Aug 11 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 4:50 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 AM EDT Thu Aug 11 2022

OHZ066-067-075-076-083>087-111300-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson,
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis,
Ironton, Lake Vesuvius, and South Point
450 AM EDT Thu Aug 11 2022

...PATCHY DENSE FOG POSSIBLE THIS MORNING...

Areas of fog can be expected this morning. Some of the fog will
be locally dense, reducing visibilities to below a quarter of a mile
or less in some locations. Please use extra caution if traveling
this morning and be prepared for rapidly changing visibilities.
The fog should begin to dissipate shortly after sunrise.

GW
Special weather statement, Aug 11, 6:18 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
618 AM EDT Thu Aug 11 2022

WVZ027-519-521-111045-
Clay WV-Northwest Webster WV-Northwest Nicholas WV-
618 AM EDT Thu Aug 11 2022

...Heavy showers impacting portions of central Nicholas,
southwestern Webster and central Clay Counties through 645 AM EDT...

At 613 AM EDT, Doppler radar was tracking an area of heavy showers
centered approximately 8 miles north of Summersville, moving
southeast at 20 mph.

HAZARD...Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding.

Locations impacted include...
Summersville, Clay, Camden-On-gauley, Camden On Gauley, Craigsville,
Harrison, Widen, Calvin, Bickmore, Canvas and Muddlety.

This includes Route 19 between mile markers 37 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3821 8072 3817 8078 3839 8120 3857 8098
      3853 8089 3851 8088 3852 8086 3839 8057
TIME...MOT...LOC 1013Z 304DEG 16KT 3841 8090

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:03 PM EDTAreal Flood WarningRLXKanawha, Putnam3 hr
Aug 10, 8:38 PM EDTFlash Flood WarningRLXCalhoun, Ritchie, Wirt3 hr
Aug 10, 8:56 PM EDTFlash Flood WarningRLXDoddridge, Ritchie3 hr
Aug 10, 9:20 PM EDTAreal Flood WarningRLXCalhoun3 hr
Aug 10, 9:47 PM EDTAreal Flood WarningRLXDoddridge, Harrison, Ritchie, Tyler4 hr
Aug 10, 10:33 PM EDTAreal Flood WarningRLXJackson, Mason, Roane3 hr
Aug 10, 11:34 PM EDTAreal Flood WarningRLXCalhoun, Ritchie, Wirt3 hr
Aug 10, 11:49 PM EDTAreal Flood WarningRLXDoddridge, Ritchie3 hr
Aug 11, 6:18 AM EDTSpecial Weather StatementRLXClay, Nicholas27 min
Aug 11, 10:31 AM EDTAreal Flood WarningRLXNicholas, Webster119 min
Aug 11, 7:39 PM EDTSpecial Weather StatementRLXHarrison, Taylor51 min
Aug 11, 7:56 PM EDTFlash Flood WarningRLXBarbour, Doddridge, Harrison, Taylor3 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.